Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 228, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 1:17 PM EDT for 5 counties in Pennsylvania. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 1:17 PM EDT (17:17 UTC)
- Expired
- Aug 11, 2021, 2:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 1:17 PM EDT | TSTM WND DMG | 3 Ne Lower Burrell, PA | TREES AND WIRES DOWN |
| Aug 11, 1:21 PM EDT | TSTM WND DMG | 5 E Monroeville, PA | TREES DOWN |
| Aug 11, 1:21 PM EDT | TSTM WND DMG | Leechburg, PA | TREE DOWN ON GARVERS FERRY ROAD |
| Aug 11, 1:21 PM EDT | TSTM WND DMG | Murrsyville, PA | COUPLE OF TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS51 KPBZ 111717
SVRPBZ
PAC003-005-019-063-129-111800-
/O.NEW.KPBZ.SV.W.0228.210811T1717Z-210811T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
117 PM EDT Wed Aug 11 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Butler County in west central Pennsylvania...
Southwestern Indiana County in west central Pennsylvania...
Northeastern Allegheny County in southwestern Pennsylvania...
Northwestern Westmoreland County in southwestern Pennsylvania...
Southern Armstrong County in west central Pennsylvania...
* Until 200 PM EDT.
* At 116 PM EDT, a severe thunderstorm was located near Apollo,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Penn Hills, Monroeville, Greensburg, Jeannette, Vandergrift,
Kittanning, Apollo, Plum, West Mifflin, Murrysville, Wilkinsburg,
and New Kensington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing wind damage
across northern Allegheny County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 7989 4085 7965 4081 7924 4048 7924
4023 7953
TIME...MOT...LOC 1716Z 294DEG 33KT 4053 7960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
404
WWUS51 KPBZ 111745
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT Wed Aug 11 2021
PAC019-111755-
/O.CAN.KPBZ.SV.W.0228.000000T0000Z-210811T1800Z/
Butler PA-
145 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4042 7988 4053 7965 4083 7947 4081 7924
4048 7924 4023 7953 4039 7989
TIME...MOT...LOC 1745Z 294DEG 33KT 4042 7928
$$
PAC003-005-063-129-111800-
/O.CON.KPBZ.SV.W.0228.000000T0000Z-210811T1800Z/
Indiana PA-Allegheny PA-Westmoreland PA-Armstrong PA-
145 PM EDT Wed Aug 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHWESTERN INDIANA...EAST CENTRAL ALLEGHENY...CENTRAL
WESTMORELAND AND SOUTHEASTERN ARMSTRONG COUNTIES...
At 145 PM EDT, a severe thunderstorm was located over Blairsville, or
9 miles northeast of Latrobe, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Penn Hills, Monroeville, Greensburg, Jeannette, Vandergrift, Apollo,
Plum, West Mifflin, Murrysville, North Versailles, Swissvale, and
White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4042 7988 4053 7965 4083 7947 4081 7924
4048 7924 4023 7953 4039 7989
TIME...MOT...LOC 1745Z 294DEG 33KT 4042 7928
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:51 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 11, 9:51 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 951 AM EDT Wed Aug 11 2021 .SYNOPSIS... Seasonable warmth, humidity, and periodic showers and thunderstorms can be expected until cold frontal passage late this week. && .NEAR TERM /THROUGH TONIGHT/... An easterly propagating line of thunderstorms will arrive in eastern Ohio within the late morning/early afternoon hours. This line will be monitored as it interacts with remaining dry air aloft in the OH Valley, where in spots, DCAPE values exceed 1000 j/kg. Instability is present, and cold pool dominance is likely, so some storms may carry damaging wind gusts. Thunderstorms are generally possible this afternoon and evening as shortwaves propagate through the Ohio Valley, with above the climatological norm warmth and plenty of moisture. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Thunderstorm chances continue into Thursday as embedded shortwaves advance through the base of an elongated trough center near the Great Lakes. Temperature wl also continue to be above average with the support of warm, moist advection. Thursday is still borderline approaching Heat Advisory headlines as Heat Index values are currently forecasted to be in the upper-90s in portions of our region. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A cold front is anticipated to enter the Ohio River Valley late Friday/early Saturday. Therefore, thunderstorm chances will persist ahead along the boundary. The frontal passage will moderate temperature back to climatological norms for the weekend. Depending on the position of high pressure, showers may return to the region starting Monday and carry into Tuesday as warm, moist air returns from the south. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... VFR is expected for most terminals through dawn, with the exception of MVFR/IFR at FKL and DUJ with low lvl moisture in place through the early morning. Brief restriction is likely when thunderstorms develop, which is possible this afternoon at all terminals. .Outlook... Periodic restrictions in showers/tstms are likely thru Sat with a series of crossing disturbances. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 11, 6:45 AM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 645 AM EDT Wed Aug 11 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-121045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 645 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. A Marginal Risk of severe weather is possible today. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Marginal Risk of severe weather is outlooked for Thursday, with damaging wind being the most prominent threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 11, 10:56 AM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1056 AM EDT Wed Aug 11 2021
OHZ039>041-048>050-111600-
Jefferson OH-Tuscarawas OH-Coshocton OH-Harrison OH-Columbiana OH-
Carroll OH-
1056 AM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Harrison, northwestern Jefferson, Columbiana, northern Coshocton,
Carroll and Tuscarawas Counties through NOON EDT...
At 1056 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sugarcreek, or near Dover, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Philadelphia, Dover, Salem, Columbiana, Uhrichsville, East
Palestine, Carrollton, Calcutta, Minerva, Lisbon, Dennison, and
Strasburg.
This includes Interstate 77 in Ohio between mile markers 70 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4046 8215 4044 8167 4063 8167 4067 8146
4065 8124 4072 8124 4073 8109 4090 8108
4090 8090 4093 8089 4093 8082 4090 8082
4090 8053 4070 8058 4044 8088 4034 8133
4037 8187 4044 8219
TIME...MOT...LOC 1456Z 311DEG 41KT 4050 8160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 11, 12:06 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM TSTM WND DMG 1 NNE NEW GARDEN 40.81N 80.92W
08/11/2021 COLUMBIANA OH EMERGENCY MNGR
TREES REPORTED DOWN ALONG SR 09 NEAR NEW GARDEN.
&&
EVENT NUMBER PBZ2102093
JDSpecial weather statement, Aug 11, 12:15 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1215 PM EDT Wed Aug 11 2021
PAZ007-008-013-014-111700-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1215 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Mercer, western
Venango, eastern Lawrence and northern Butler Counties through 100 PM
EDT...
At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Meadville to near Ellwood
City. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Butler, Oil City, Grove City, Franklin, Ellwood City,
Homeacre-Lyndora, Sugarcreek, Shanor-Northvue, Meridian, Slippery
Rock, and New Wilmington.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 93 and 137.
Interstate 80 in Pennsylvania between mile markers 10 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4146 7972 4106 7975 4085 7992 4087 8034
4148 8033 4148 8013 4149 8012 4149 8000
4150 8000 4150 7998 4151 7998 4151 7996
4154 7994 4154 7992 4156 7991 4159 7985
4160 7985 4160 7983 4162 7983
TIME...MOT...LOC 1615Z 258DEG 43KT 4156 8021 4089 8024
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 11, 12:24 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM TSTM WND DMG PATTERSON HEIGHTS 40.74N 80.33W
08/11/2021 BEAVER PA EMERGENCY MNGR
TREES REPORTED DOWN ON 11TH ST.
&&
EVENT NUMBER PBZ2102094
JDLocal storm report, Aug 11, 1:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG BAKERSTOWN STATION 40.66N 79.97W
08/11/2021 ALLEGHENY PA EMERGENCY MNGR
LARGE TREE DOWN AT INTERSECTION OF VALENCIA &
BAKERSTOWN RD.
&&
EVENT NUMBER PBZ2102095
JDSpecial weather statement, Aug 11, 1:15 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
115 PM EDT Wed Aug 11 2021
PAZ029-WVZ002-111745-
Washington PA-Brooke WV-
115 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Washington and Brooke Counties through 145 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avella, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canonsburg, Wellsburg, Avella, McGovern, Hooverson Heights, Houston,
Franklin, Hickory, West Middletown, Atlasburg, Slovan, and Rockdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4021 8026 4021 8044 4028 8062 4030 8061
4037 8039 4029 8017
TIME...MOT...LOC 1714Z 294DEG 33KT 4028 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:57 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Washington | 33 min |
| Aug 11, 12:15 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence, Mercer, Venango | 45 min |
| Aug 11, 12:25 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington | 50 min |
| Aug 11, 12:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Washington, Westmoreland | 36 min |
| Aug 11, 1:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 30 min |
| Aug 11, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 49 min |
| Aug 11, 2:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 26 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 34 min |
| Aug 11, 2:30 PM EDT | Special Weather Statement | PBZ | Westmoreland | 30 min |
| Aug 11, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 28 min |
| Aug 11, 3:00 PM EDT | Special Weather Statement | PBZ | Washington | 30 min |
| Aug 11, 3:14 PM EDT | Special Weather Statement | PBZ | Fayette | 16 min |
| Aug 11, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 35 min |
| Aug 11, 3:28 PM EDT | Special Weather Statement | PBZ | Fayette | 32 min |
| Aug 11, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 26 min |
| Aug 11, 3:59 PM EDT | Special Weather Statement | PBZ | Westmoreland | 31 min |
| Aug 11, 6:18 PM EDT | Special Weather Statement | PBZ | Mercer | 27 min |
| Aug 11, 6:43 PM EDT | Special Weather Statement | PBZ | Mercer | 32 min |
| Aug 11, 6:45 PM EDT | Special Weather Statement | PBZ | Lawrence | 30 min |
| Aug 11, 7:05 PM EDT | Special Weather Statement | PBZ | Forest, Venango | 25 min |
| Aug 11, 7:12 PM EDT | Special Weather Statement | PBZ | Beaver, Lawrence | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.